Google Answers Logo
View Question
 
Q: Liver test results for Tylenol overdose conditions in Children ( Answered,   4 Comments )
Question  
Subject: Liver test results for Tylenol overdose conditions in Children
Category: Health > Children
Asked by: hippolytus-ga
List Price: $35.00
Posted: 20 Apr 2002 05:28 PDT
Expires: 27 Apr 2002 05:28 PDT
Question ID: 2290
I need medical statistics/articles/studies of Tylenol overdose of children in 
United States. I'd really appreciate clinical test results that show normal and 
abnormal liver conditions in Infants due to Tylenol overdose.
Answer  
Subject: Re: Liver test results for Tylenol overdose conditions in Children
Answered By: penguin-ga on 20 Apr 2002 17:13 PDT
 
Hi hippolytus!

It is not possible to find on-line all of the statistical data you are looking 
for regarding Tylenol  overdose of infant children in the United States, and I 
could find no references to clinical trials in animals or people. However there 
are plenty of reported incidents of acetaminophen overdose. As you are already 
aware, such overdose can result in serious liver damage and even death. 
Fortunately, substantial overdose is necessary, typically a result of a serious 
misunderstanding of the correct dosage. 

Thorough statistical data regarding Tylenol  overdose of infant children in 
the United States is not available on-line. However, hours of web research 
reveal some disturbing information about acetaminophen overdose among infants.

A South Nassau Communities Hospital press release reveals:  “An overdose of 
Tylenol can lead to serious liver damage, which could then require a 
transplant. A 1998 study of 47 children suffering from Tylenol overdoses found 
that 23 died; most were small children given accidental overdoses. A 1997 study 
on Tylenol intoxication revealed that failure to read properly or understand 
label instructions regarding dosing led to overdose by teaspoon (500 mg) 
quantities of infant drops (80 mg) and substitution of adult tablets (325 mg) 
for chewable tablets (160 mg).”
“SNCH Pediatrician Says Alternating Fever Medicines Not Necessary, Possibly 
Harmful” (May 30, 2000)SouthNassau.org. 
http://www.southnassau.org/press/fevermedicines.html

Another study by the American Liver Foundation provides us with more 
numbers.  “The American Association of Poison Control Centers figures for 1996 
show 31,511 children under 6 suffered inappropriate exposure to pediatric 
acetaminophen products. Most needed no treatment, but there were minor effects 
in 631 children, moderate - meaning requiring some treatment - in 63, and life-
threatening or permanent effects in six.”AmericanLiverFoundation.org
http://www.liverfoundation.org/html_filz/livheal.dir/lh_ldd_dox.dir/_lin001os.ht
m

However, the AAPCC does not provide statistical date on-line. 
American Association of Poison Control Centers
http://www.aapcc.org/index.htm

In an earlier report, the Hepatitis Foundation announced, “The most recent 
figures from the American Association of Poison Control Centers show 71 serious 
acetaminophen poisoning incidents among children in 1994, with serious long 
term or life-threatening results in 10 of them. The Food and Drug 
Administration reports 13 deaths of children under 13 from acetaminophen 
poisoning between 1970 and 1991.”
Hepatitis Foundation International 
http://www.hepfi.org/HEPFI_FILES/pages/liv_two.html#caution_children_acetam


Additional Websites that may interest you: 

For an official policy, feel free to read
“Acetaminophen Toxicity in Children”. American Academy of Pediatrics vol. 108, 
No. 4, October 2001, pp 1020-1024.
http://www.aap.org/policy/0014.html


Search Terms Used: 

AAP

acetaminophen infants OR infant  study OR test OR research liver Tylenol

liver AND infant AND results AND Tylenol

“food and drug association” and liver and Tylenol and infant 

method and Tylenol and infant and overdose
Comments  
Subject: Re: Liver test results for Tylenol overdose conditions in Children
From: amol-ga on 20 Apr 2002 07:21 PDT
 
This article mentions a number of references:
http://www.lef.org/protocols/prtcl-001.shtml
Subject: Re: Liver test results for Tylenol overdose conditions in Children
From: louise-ga on 20 Apr 2002 10:54 PDT
 
Tylenol is the brand-name for a drug whose generic-name is acetaminophen.

Because medical journals etc. tend to use the generic (chemical) name of drugs, 
rather than their brand-names, searching on "acetaminophen" yields far more 
extensive results.

Here are a few sites I found straight off that relate to (potential)toxicity - 
particularly in children:

http://www.aap.org/advocacy/archives/octacetaminophen.htm

http://archpedi.ama-assn.org/issues/v154n4/abs/poa90221.html

The follwing page appears to deal specifically with empirical pharmacological 
evidence relating to liver-damage in children, but the scope of the study is 
only small (35 patients):

http://www.focusonhepc.com/hcvnews/286hcvnw.html



Although most common non-prescription pain-killers are capable of inducing 
liver-damage in overdose, it appears that acetaminophen is, in general, 
preferred to alternatives such as aspirin, because of its relative safety in 
high doses.

It appears that most serious instances of acetaminophen poisoning in children 
result from inadvertent adminstration of an ADULT dose, or, in adolescents, 
from DELIBERATE overdose.

There are apparently, however, certain pre-existing conditions which may 
increase an individual child's risk of liver-damage from acetaminophen.  These 
include:

Malnutrition
Diabetes
Obesity

Perhaps unsurprisingly, concommitant use with certain other drugs, OR with 
alcohol also appears to increase the risks.  (Whilst it would be comforting to 
assume that alcohol is rarely a factor, in child cases, this is not necessarily 
the case).

In extreme cases, acetaminophen overdose CAN lead to liver (hepatic) failure, 
and even death.  It should be emphasised, however, that such outcomes are RARE 
(and this may account for the scarcity of large-scale studies).  It appears 
that the outlook for the patient, following an overdose, is greatly influenced 
by the promptness and quality of care received, as medical intervention CAN be 
successful, if practised early enough.

Hope this partly adresses your question, anyway.

Louise
Subject: Re: Liver test results for Tylenol overdose conditions in Children
From: voila-ga on 20 Apr 2002 12:23 PDT
 
you might investigate further Reye Syndrome at the following websites:

http://www.nlm.nih.gov/medlineplus/reyesyndrome.htmlhttp://www.reyessyndrome.org

http://www.thearc.org/faqs/reyes.html

http://www.ninds.nih.gov/health_and_medical/disorders/reyes_syndrome.htm

http://pulse.ucdavis.edu/scripts/01_02/painkillers_and_liver_dmg.html

hope this information is useful.
Subject: Re: Liver test results for Tylenol overdose conditions in Children
From: azzurro-ga on 16 Jun 2002 07:46 PDT
 
NAC (N-acetyl-cysteine) is available in health food stores.  There are
many studies showing how it is very effective as well as safe in
detoxifying someone with tylenol poisoning.

http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=PubMed&list_uids=11056417&dopt=Abstract

Important Disclaimer: Answers and comments provided on Google Answers are general information, and are not intended to substitute for informed professional medical, psychiatric, psychological, tax, legal, investment, accounting, or other professional advice. Google does not endorse, and expressly disclaims liability for any product, manufacturer, distributor, service or service provider mentioned or any opinion expressed in answers or comments. Please read carefully the Google Answers Terms of Service.

If you feel that you have found inappropriate content, please let us know by emailing us at answers-support@google.com with the question ID listed above. Thank you.
Search Google Answers for
Google Answers  


Google Home - Answers FAQ - Terms of Service - Privacy Policy